Hail, Venango
- When
- June 4, 12:30 PM EST
- Where
- Venango County, 1.04 mi E of Oil City
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.430, -79.700
A complex of thunderstorms developed along a warm front moving northeast across eastern Ohio and northwest Pennsylvania. Some of the thunderstorms were severe with the bulk of the wind damage and hail reports across eastern Ohio.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A complex of thunderstorms developed along a warm front moving northeast across eastern Ohio and northwest Pennsylvania. Some of the thunderstorms were severe with the bulk of the wind damage and hail reports across eastern Ohio. Training of thunderstorms lead to heavy rainfall and flash flooding across parts of Muskingum county in Ohio including Zanesville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 4, 11:38 AM EST, 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 1238 PM EDT SAT JUN 4 2011 .SYNOPSIS... A WARM FRONT WILL MOVE NORTHEAST TOWARD THE REGION WITH AN UPPER LEVEL DISTURBANCE BRINGING THE CHANCE OF SHOWERS AND THUNDERSTORMS THIS EVENING INTO EARLY SUNDAY. HIGH PRESSURE WILL BRING DRY CONDITIONS FOR THE FIRST PART OF THE COMING WEEK. && .NEAR TERM /THROUGH TONIGHT/... HAVE INCREASED POPS ACROSS EASTERN OHIO AND NORTHERN PA WITH THE EARLY AFTERNOON UPDATE. LINE OF STRONG THUNDERSTORMS IS CURRENTLY MOVING OFF LAKE ERIE...BUT INTENSITY IS EXPECTED TO DIMINISH WITH LITTLE CONVECTIVE INSTABILITY PRESENT INLAND. REST OF FORECAST REMAINS THE SAME. MOSTLY SUNNY SKIES FOR MUCH OF THE DAY AS RIDGE AXIS SHIFT EAST. SLIGHT RISK OF SEVERE THUNDERSTORMS MUCH OF REGION LATER THIS EVENING AND TONIGHT WITH ONE OR MORE POSSIBLE MCS DEVELOPING AS WARM FRONT MOVES NORTHEAST ACROSS TOP OF UPPER RIDGE ACROSS GREAT LAKES FOLLOWED BY ANOTHER SHORTWAVE CUTTING INTO THE UPPER RIDGE LATER TONIGHT AS COLD FRONT MOVES EAST. CHANCE POPS BY LATE AFTERNOON FAR NORTH THEN LIKELY POPS TONIGHT AS FRONT PUSHES ACROSS REGION. SEVERE THREAT WITH FRONT OVERNIGHT AND WILL HIGHLIGHT IN HWO. TEMPERATURES WILL HAVE A SOUTHWEST TO NORTHEAST GRADIENT WITH WARM ADVECTION PUSHING HIGHS INTO THE UPPER 80S SOUTHWEST. A MODEL MOS BLEND TONIGHT. && .SHORT TERM /SUNDAY THROUGH TUESDAY/... UPPER RIDGE WILL BE FLATTENED BY SHORTWAVE BY SUNDAY ALLOWING COLD FRONT TO PUSH SOUTH OF THE MASON DIXON AS THE DAY PROGRESSES. EXPECT BULK OF LEFTOVER SHOWERS AND STORMS TO BE SOUTH OF PITTSBURGH ESPECIALLY EARLY SUNDAY BEFORE DRYING SUNDAY NIGHT. DRY SURFACE HIGH WILL SINK SOUTH ACROSS UPPER OHIO VALLEY FOR MONDAY AND TUESDAY WITH DRY AND MILD CONDITIONS. && .LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/... A WARM FRONT WILL MOVE INTO THE OHIO VALLEY TUESDAY NIGHT INTO WEDNESDAY. MODELS SHOW MOISTURE WILL BE INCREASING BUT BULK OF UPPER LEVEL SUPPORT WILL BE NORTH OF REGION WITH ONLY SLIGHT CHANCE POPS. EXPECT A BETTER CHANCE OF PRECIPITATION THURSDAY AND FRIDAY AS MID/UPPER RIDGE FLATTENS SOMEWHAT AND COUPLE OF SHORTWAVE TROUGHS RIDE ACROSS THE TOP OF THE RIDGE. TEMPERATURES WILL BE JUST ABOVE NORMAL SUNDAY THROUGH TUESDAY AND THEN SHOULD WARM TO 5 TO 10 DEGREES ABOVE NORMAL FOR THE LATTER HALF OF NEXT WEEK. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... HIGH PRESSURE MOVING SOUTHEAST OF THE AREA WILL ALLOW FOR VFR CONDITIONS TO PREVAIL MUCH OF THE DAY. IT IS POSSIBLE THAT A A FEW ISOLATED THUNDERSTORMS WILL DEVELOP ALONG A FRONTAL BOUNDARY STARTING AFTER 18Z AT KFKL/KDUJ AND MOVING SOUTHWARD INTO THE LATE AFTERNOON. CONFIDENCE ON TIMING OF INITIAL CONVECTION IS LOW SO ONLY HAVE CB GROUPS INITIALLY THIS AFTERNOON. THERE IS MORE CONFIDENCE IN SCATTERED THUNDERSTORMS DEVELOPING IN THE EVENING AND DIMINISHING TONIGHT. CB GROUPS ARE FORECAST WITH -SHRA ACROSS THE TERMINALS STARTING AT 21Z AT KFKL AND WORKING SOUTHEASTWARD ACROSS THE TERMINALS TO KMGW BY 01Z. A FEW OF THE STORMS MAY BECOME SEVERE THIS EVENING. THE BIGGEST THREAT WOULD BE FOR STRONG GUSTY SFC WINDS WITH IFR CONDITIONS IN AND NEAR THUNDERSTORMS. SHOWERS AND THUNDERSTORMS WITH RESTRICTIONS WILL BE POSSIBLE SUNDAY MORNING...AND EARLY AFTERNOON AT KMGW...AS A COLD FRONT PUSHES SOUTH OF THE AREA. HIGH PRESSURE WILL THEN QUICKLY REBUILD WITH PREDOMINATELY VFR THROUGH TUESDAY. A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WITH RESTRICTIONS WILL RETURN TUESDAY NIGHT INTO WEDNESDAY AS A FRONTAL BOUNDARY CROSSES THE AREA. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 359 AM EDT SAT JUN 4 2011 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 031-073>076-WVZ001>004-012-021-022-050800- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST- LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG- INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE- FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA- 359 AM EDT SAT JUN 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-WVZ023-041-050800- GARRETT-PRESTON-TUCKER- 359 AM EDT SAT JUN 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1240 PM EDT SAT JUN 4 2011
PAZ008-009-015-016-041745-
CLARION PA-FOREST PA-JEFFERSON PA-VENANGO PA-
1240 PM EDT SAT JUN 4 2011
...THUNDERSTORMS WITH HEAVY RAIN...
THUNDERSTORMS WITH HEAVY RAIN TO MOVE THROUGH THE FOLLOWING
COUNTIES...
JEFFERSON...VENANGO...FOREST AND CLARION...
AT 1236 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
SHOWED THUNDERSTORMS WITH HEAVY RAIN ALONG A LINE EXTENDING FROM 27
MILES NORTHEAST OF LYNCH TO 25 MILES NORTHWEST OF COOPERSTOWN...OR
ALONG A LINE EXTENDING FROM 27 MILES NORTHEAST OF LYNCH TO 12 MILES
NORTH OF MEADVILLE...MOVING SOUTHEAST AT 35 MPH.
THESE THUNDERSTORMS CAN PRODUCE HEAVY RAIN THAT MAY CAUSE PONDED
WATER ON ROADS AND IN LOW LYING AREAS. VISIBILITY CAN BE REDUCED.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE THUNDERSTORMS
INCLUDE...
PLEASANTVILLE... BALLTOWN... LYNCH...
WEST HICKORY... COOPERSTOWN...
OIL CREEK STATE PARK... KELLETTVILLE...
TIONESTA... FRANKLIN... OIL CITY...
MARIENVILLE... SENECA...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE REPORT HEAVY RAIN AND FLOODING PROBLEMS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
LAT...LON 4144 7895 4144 7906 4136 7909 4136 7903
4138 7896 4129 7878 4122 7967 4154 7996
4163 7983 4163 7896The Pittsburgh radar (KPBZ), 109 km away, was scanning. The volume nearest the first event began at 17:27 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320431, 320432, 320433.